Alert archive / Alabama / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 24, NWS Birmingham, AL

April 3, 2018Lamar County, Marion County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Apr 3, 2018, 9:10 PM CDT for Lamar County, Marion County, Alabama. It was in force for 80 min. 6 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 3, 2018, 9:10 PM CDT (02:10 UTC)
Expired
Apr 3, 2018, 10:30 PM CDT
In force
80 min
Issued by
NWS Birmingham, AL
Area
Storm-based polygon
Hail
0.75 in
Wind
70.0 mph

Counties Lamar County, AL, Marion County, AL

The radar

The Columbus AFB radar (KGWX), 34 km from the middle of the area, began a volume at 02:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 3, 9:40 PM CDTTSTM WND DMG6 E Shottsville, ALEM REPORTS TREES DOWN IN SHOTTSVILLE COMMUNITY NEAR CR 126 AND COLBURN ROAD. TIME ESTIMATED BY RADAR.
Apr 3, 9:42 PM CDTTSTM WND DMG4 Sw Pigeye, ALEM RELAYED REPORTS FROM 911 OF TREES DOWN IN SHILOH COMMUNITY NEAR COUNTY ROADS 73 AND 20. TIME ESTIMATED BY RADAR.
Apr 3, 9:47 PM CDTTSTM WND DMG1 Sse Gu-Win, ALEM REPORTS TREES DOWN ON CR 27 SOUTH OF HWY 43 IN GUIN. TIME ESTIMATED BY RADAR.
Apr 3, 9:51 PM CDTTSTM WND DMG2 Nnw Blooming Grove, ALTREE DOWN ACROSS THE ROAD ON COUNTY ROAD 49.
Apr 3, 9:54 PM CDTTSTM WND DMG2 Wnw Lake Buttahatchee, ALEM REPORTS TREES DOWN IN WHITEHOUSE COMMUNITY NEAR STATE HWY 241 AND 278. TIME ESTIMATED ON RADAR.
Apr 3, 10:03 PM CDTHAIL 0.751 Ene Bear Creek, ALEM RELAYED REPORTS FROM 911 OF DIME SIZED HAIL IN BEAR CREAK NEAR STATE HWY 13 AND GODDARD ROAD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this severe thunderstorm warning; the first came 30 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 3, 7:14 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 2.2 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2018-04-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 156 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2018-04-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 88 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
156 J/kg
Mixed-layer CIN
-75 J/kg
Mixed-layer LCL
1767 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
88 m²/s²
0-3 km storm-relative helicity
134 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted.

242 
WUUS54 KBMX 040210
SVRBMX
ALC075-093-040330-
/O.NEW.KBMX.SV.W.0024.180404T0210Z-180404T0330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Birmingham AL
910 PM CDT TUE APR 3 2018

The National Weather Service in Birmingham has issued a

* Severe Thunderstorm Warning for...
  Marion County in northwestern Alabama...
  Lamar County in west central Alabama...

* Until 1030 PM CDT

* At 910 PM CDT, severe thunderstorms were located along a line
  extending from near Longview to near Okolona to Fairview, moving
  east at 55 mph.

  HAZARD...70 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...Expect considerable tree damage. Damage is likely to 
           mobile homes, roofs, and outbuildings. 

* Locations impacted include...
  Hamilton, Winfield, Vernon, Sulligent, Millport, Guin, Hackleburg,
  Brilliant, Glen Allen, Kennedy, Detroit, Beaverton, Gu-
  Win, Weston, Blooming Grove, Lamar County Airport, Brinn, Lake
  Buttahatchee, Crews and Bedford.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

This is a DANGEROUS SITUATION. These storms are producing widespread 
wind damage across northern Mississippi. SEEK SHELTER NOW inside a 
sturdy structure and stay away from windows! 
&&

LAT...LON 3432 8818 3431 8764 3392 8764 3392 8795
      3353 8795 3353 8827
TIME...MOT...LOC 0210Z 273DEG 50KT 3348 8893 3403 8867 3437 8829 

HAIL...<.75IN
WIND...70MPH
 
$$

32/Davis
3 follow-up statements
286 
WWUS54 KBMX 040246
SVSBMX

Severe Weather Statement
National Weather Service Birmingham AL
946 PM CDT TUE APR 3 2018

ALC075-093-040330-
/O.CON.KBMX.SV.W.0024.000000T0000Z-180404T0330Z/
Marion AL-Lamar AL-
946 PM CDT TUE APR 3 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1030 PM CDT
FOR MARION AND LAMAR COUNTIES...

At 946 PM CDT, severe thunderstorms were located along a line
extending from near Columbus to near Detroit to Phil Campbell, moving
east at 60 mph.

HAZARD...70 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...Expect considerable tree damage. Damage is likely to mobile 
         homes, roofs, and outbuildings. 

Locations impacted include...
Hamilton, Winfield, Vernon, Sulligent, Millport, Guin, Hackleburg,
Brilliant, Glen Allen, Kennedy, Detroit, Beaverton, Gu-
Win, Weston, Blooming Grove, Lamar County Airport, Brinn, Lake
Buttahatchee, Crews and Bedford.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

This is a DANGEROUS SITUATION. These storms are producing widespread 
wind damage. SEEK SHELTER NOW inside a sturdy structure and stay 
away from windows.
 
&&

LAT...LON 3431 8764 3392 8764 3392 8795 3353 8795
      3353 8827 3418 8820 3432 8804
TIME...MOT...LOC 0246Z 273DEG 50KT 3346 8837 3400 8811 3434 8773 

HAIL...<.75IN
WIND...70MPH
 
$$

32/Davis
798 
WWUS54 KBMX 040304
SVSBMX

Severe Weather Statement
National Weather Service Birmingham AL
1004 PM CDT TUE APR 3 2018

ALC075-093-040330-
/O.CON.KBMX.SV.W.0024.000000T0000Z-180404T0330Z/
Marion AL-Lamar AL-
1004 PM CDT TUE APR 3 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1030 PM CDT
FOR EASTERN MARION AND LAMAR COUNTIES...

At 1003 PM CDT, severe thunderstorms were located along a line
extending from 6 miles east of Ethelsville to near Gu-
Win to 6 miles north of Ashridge, moving east at 60 mph.

HAZARD...70 mph wind gusts and penny size hail. 

SOURCE...Radar indicated. 

IMPACT...Expect considerable tree damage. Damage is likely to mobile 
         homes, roofs, and outbuildings. 

Locations impacted include...
Hamilton, Winfield, Vernon, Sulligent, Millport, Guin, Brilliant,
Glen Allen, Kennedy, Beaverton, Gu-
Win, Blooming Grove, Lamar County Airport, Brinn, Lake Buttahatchee,
Crews, Bedford, Bear Creek, Twin and Gattman.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3431 8764 3392 8764 3392 8795 3353 8795
      3353 8827 3393 8823 3431 8771
TIME...MOT...LOC 0303Z 273DEG 50KT 3345 8811 3399 8784 3433 8746 

HAIL...0.75IN
WIND...70MPH
 
$$

17/KLAWS
231 
WWUS54 KBMX 040320
SVSBMX

Severe Weather Statement
National Weather Service Birmingham AL
1020 PM CDT TUE APR 3 2018

ALC075-093-040330-
/O.CON.KBMX.SV.W.0024.000000T0000Z-180404T0330Z/
Marion AL-Lamar AL-
1020 PM CDT TUE APR 3 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1030 PM CDT
FOR SOUTHEASTERN MARION AND SOUTHERN LAMAR COUNTIES...

At 1019 PM CDT, severe thunderstorms were located along a line
extending from Millport to near Glen Allen to near Brushy Lake,
moving east at 45 mph.

HAZARD...70 mph wind gusts and penny size hail. 

SOURCE...Radar indicated. 

IMPACT...Expect considerable tree damage. Damage is likely to mobile 
         homes, roofs, and outbuildings. 

Locations impacted include...
Winfield, Vernon, Millport, Guin, Brilliant, Glen Allen, Kennedy, Gu-
Win, Blooming Grove, Lake Buttahatchee, Twin, Tucker, Cody, Star,
Texas, Hightogy, Melborne and Piney Grove.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3392 8795 3353 8795 3353 8827 3371 8825
      3420 8764 3392 8764
TIME...MOT...LOC 0319Z 276DEG 38KT 3357 8809 3396 8770 3432 8720 

HAIL...0.75IN
WIND...70MPH
 
$$

17/KLAWS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 3, 6:47 PM CDT, 2 hours 23 minutes earlier.

Area forecast discussion, Apr 3, 6:47 PM CDT, 2 hours 23 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
647 PM CDT Tue Apr 3 2018

.UPDATE...
Aviation Discussion.

&&

.SHORT TERM...
Through Tonight.

Very warm southerly flow today has pushed surface temperatures
into the lower 80s across most of Central Alabama. A strong
capping inversion has suppressed convection this afternoon with
the cumulus not showing much vertical development. A pre-frontal
line of convection has developed across western Arkansas and
north Texas. A separate area of thunderstorms over east Texas has
been expanding northeast. It is likely this cluster of storms
will eventually form a line of storms later this afternoon that
moves into northwest Alabama this evening. The air mass over west
Alabama will be untapped as the squall line moves into the area.
CAPE values across northwest Alabama will be near 1500 j/kg with
0-3Km SRH values around 350 k/kg. The northwest counties of
central Alabama have been upgraded to an enhanced risk of severe
storms, where the tornado threat will also be highest. Straight-
line winds will be the primary threat as the line accelerates
eastward. A gradual weakening of the line is expected as it
approaches the I-59 corridor, but still potent enough for isolated
wind damage. Gradient winds ahead the the squall line will be in
the 15-20 mph range with gusts to 35 mph at times.

58/rose

.LONG TERM...
Wednesday through Monday.

Behind the front, we'll notice roughly a 20 degree drop in
temperatures fairly quickly Wednesday morning as cold air advection
pushes into the area. Expect a mild day overall on Wednesday as high
pressure builds in across the area. Clear skies and calm winds
Wednesday night into Thursday will lead to effective radiational
cooling with temperatures dropping into the 30s for most of Central
AL. Counties in the north could drop near or below freezing, so will
add mention for cold weather impacts in the HWO for Thursday
morning.

Our frontal passage looks to be Friday evening into Saturday as a
cold front slides across the area, increasing our rain chances.
Moisture return ahead of the system isn't overly impressive, which
will limit the instability and any severe potential for the weekend.
Another system approaches for early next week, but models vary
substantially on timing, instability, and available moisture.
Therefore, will continue monitoring model trends to determine any
severe potential, but the significant differences between the GFS
and ECMWF lead to too low of confidence to add anything into the HWO
for early next week.

25/Owen

&&

.AVIATION...
00Z TAF Discussion.

A potent storm system will sweep across the Central Gulf Coast
region tonight. South winds 12-22 kts with higher gusts will prevail
this evening ahead of a fast-moving squall line. Made minor changes
to adjust for arrival timing of the squall line; near a KTCL-KBHM
line by 04z, near KEET by 05z, and near KASN-KANB by 06Z. Portions
of the line will contain large hail and wind gusts in excess of 50
mph. A gradual weakening trend is expected after 06Z. Widespread
MVFR cigs expected behind the squall line, but rapid drying in the
low levels will bring clearing skies to the northern TAFS between
09z and 12z.

Winds behind the squall line become westerly, then northwesterly
just before sunrise, with sustained wind up to 12kts with higher
gusts.

14

&&

.FIRE WEATHER...

Scattered showers are possible this afternoon before wetting
rains will be possible for tonight into Wednesday with the
arrival of the next frontal system. Much colder weather expected
Wednesday into Thursday. There are no fire weather concerns at
this time.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     47  58  32  67  45 /  90  10   0   0  10
Anniston    49  59  34  68  46 /  90  20   0   0  10
Birmingham  48  60  35  70  48 /  90  10   0   0  10
Tuscaloosa  49  62  36  70  48 /  90  10   0   0  10
Calera      49  60  36  70  48 /  90  20   0   0  10
Auburn      57  62  38  69  46 /  90  40   0   0  10
Montgomery  56  65  37  72  46 /  90  30   0   0   0
Troy        59  64  37  71  45 /  80  50   0   0   0

&&

.BMX WATCHES/WARNINGS/ADVISORIES/...
None.

&&
Hazardous weather outlook, Apr 3, 11:33 AM CDT, 9 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
1133 AM CDT Tue Apr 3 2018

ALZ011>015-017>050-041945-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
1133 AM CDT Tue Apr 3 2018

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...This Afternoon and Tonight.

Severe storms are possible tonight generally along and north of
I-85, with a higher threat for areas north of I-59. Damaging winds,
large hail, and a few brief tornadoes are possible.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Cold weather expected Wednesday night into Thursday morning. Areas
in the North Central Alabama could drop to near or below freezing.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management will likely be
needed tonight.

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 3, 9:44 PM CDTSevere Thunderstorm WarningBMXFayette61 min
Apr 3, 9:51 PM CDTSevere Thunderstorm WarningBMXWalker, Winston54 min
Apr 3, 9:55 PM CDTSpecial Weather StatementBMXPickens65 min
Apr 3, 10:31 PM CDTSpecial Weather StatementBMXTuscaloosa, Walker59 min
Apr 3, 10:49 PM CDTSpecial Weather StatementBMXGreene, Pickens, Sumter56 min
Apr 3, 10:52 PM CDTSevere Thunderstorm WarningBMXBlount, Jefferson53 min
Apr 3, 11:29 PM CDTSpecial Weather StatementBMXEtowah, St. Clair61 min
Apr 3, 11:49 PM CDTSevere Thunderstorm WarningBMXCherokee, Etowah56 min
Apr 4, 12:03 AM CDTSpecial Weather StatementBMXBibb, Calhoun, Perry, Shelby, Talladega57 min
Apr 4, 12:21 AM CDTSevere Thunderstorm WarningBMXCalhoun, Clay, Cleburne, Randolph, Talladega54 min
Apr 4, 12:42 AM CDTSpecial Weather StatementBMXAutauga, Chilton, Coosa, Dallas, Lowndes63 min
Apr 4, 1:34 AM CDTSevere Thunderstorm WarningBMXCoosa, Elmore45 min
Apr 4, 3:14 AM CDTFreeze WarningBMXBlount, Calhoun, Cherokee, Clay, Cleburne, Etowah and 10 more29 hr

Nearby

Severe Thunderstorm Warnings in Alabama, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.